Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 5, 2017, 8:14 PM EDT for Bryan County, Liberty County, Long County, Georgia. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 8:14 PM EDT (00:14 UTC)
- Expired
- Jul 5, 2017, 9:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bryan County, GA, Liberty County, GA, Long County, GA
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:34 PM EDT | TSTM WND GST 58 | Midcoast Regl Airport, GA | THE AWOS AT FORT STEWART /KLHW/ REPORTED A 50 KNOT WIND GUST IN A THUNDERSTORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1162 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118
WUUS52 KCHS 060014
SVRCHS
GAC029-179-183-060115-
/O.NEW.KCHS.SV.W.0072.170706T0014Z-170706T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
814 PM EDT WED JUL 5 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Bryan County in southeastern Georgia...
Liberty County in southeastern Georgia...
Long County in southeastern Georgia...
* Until 915 PM EDT
* At 814 PM EDT, a severe thunderstorm was located near Fort Stewart,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Hinesville, Fort Stewart, McIntosh, Walthourville, Flemington,
Allenhurst, Gumbranch and Gum Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3169 8165 3194 8185 3212 8164 3192 8138
TIME...MOT...LOC 0014Z 235DEG 8KT 3196 8163
HAIL...1.00IN
WIND...60MPH
$$
JMC3 follow-up statements
244
WWUS52 KCHS 060037
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
837 PM EDT WED JUL 5 2017
GAC029-179-183-060115-
/O.CON.KCHS.SV.W.0072.000000T0000Z-170706T0115Z/
Bryan GA-Liberty GA-Long GA-
837 PM EDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR BRYAN...LIBERTY AND LONG COUNTIES...
At 836 PM EDT, a severe thunderstorm was located 7 miles north of
Fort Stewart, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Hinesville, Fort Stewart, McIntosh, Walthourville, Flemington,
Allenhurst, Gumbranch and Gum Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3169 8165 3194 8185 3212 8164 3192 8138
TIME...MOT...LOC 0036Z 235DEG 8KT 3199 8158
HAIL...1.00IN
WIND...60MPH
$$
JMC063 WWUS52 KCHS 060100 SVSCHS Severe Weather Statement National Weather Service Charleston SC 900 PM EDT WED JUL 5 2017 GAC029-179-183-060115- /O.CON.KCHS.SV.W.0072.000000T0000Z-170706T0115Z/ Bryan GA-Liberty GA-Long GA- 900 PM EDT WED JUL 5 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR BRYAN...LIBERTY AND LONG COUNTIES... At 859 PM EDT, a severe thunderstorm was located 9 miles southwest of Pembroke, moving north at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. Locations impacted include... Hinesville, Fort Stewart, Flemington and Gumbranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Report damage directly to the Charleston National Weather Service at 1-888-383-2024 when it is safe to do so. && LAT...LON 3179 8163 3196 8182 3212 8164 3192 8138 TIME...MOT...LOC 0059Z 185DEG 5KT 3201 8170 HAIL...<.75IN WIND...60MPH $$
642
WWUS52 KCHS 060110
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
910 PM EDT WED JUL 5 2017
GAC029-179-183-060120-
/O.EXP.KCHS.SV.W.0072.000000T0000Z-170706T0115Z/
Bryan GA-Liberty GA-Long GA-
910 PM EDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR BRYAN...LIBERTY AND LONG
COUNTIES WILL EXPIRE AT 915 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3179 8163 3196 8182 3212 8164 3192 8138
TIME...MOT...LOC 0110Z 235DEG 8KT 3202 8168
$$
JMCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:28 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 5, 7:28 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Charleston SC 728 PM EDT Wed Jul 5 2017 .SYNOPSIS... Atlantic high pressure will prevail through late week. A weak cold front will then approach the area this weekend. Atlantic high pressure will return early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... The combination of the sea breeze and various meso-scale boundaries interacting with one another this evening will result in scattered convection across parts of interior GA through mid to late evening. We raised the coverage of showers/t-storms to as high as 30-40%, and also extended the ending time by about 2 hours. DCAPE as high as 1300-1400 J/kg and MLCAPE pushing 2000 J/kg supports a risk of strong or marginally severe winds in one or two storms. Based on some of the DVIL and LRM cores on storms there is also a risk of moderate to large hail. During the late evening and early post-midnight hours look to be quiet with little to no risk of convection, before a slight chance of showers/t-storms develops near or just off the Charleston County coast due to low level moisture convergence. The warm synoptic flow and the hot temps to start the night will hold temps above 80F through 04-05Z for most communities, with some coastal sites not even dropping below 80F the entire night. We'll be close to record high minimums for July 5th and 6th for all three climate sites. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... Thursday and Friday: Atlantic high pressure will extend across the region through late week, providing a summertime type pattern over much of the area Thursday. By Friday, high pressure will gradually retreat over the western Atlantic while a piedmont trough is slightly enhanced by an area of low pressure shifting over the Mid- Atlantic states. The overall trend will favor warm conditions and increasing chances of showers/thunderstorms, particularly over inland areas of Southeast South Carolina Friday afternoon/evening. Temps should peak in the mid/upper 90s on Thursday, then mid 90s on Friday with a slight increase in clouds and convective coverage. Overnight lows will be mild, ranging in the mid/upper 70s. Saturday: A weak cold front will attempt to push into the region late, but could stall and/or dissipate near the area this weekend. Given a slight uptick in forcing along with PWATs between 1.5 to 1.75 inches and SBCAPE around 2500 J/kg over Southeast Georgia and coastal areas, a slight chance to chance of showers/thunderstorms will be possible. Greatest chances appear to be in Southeast Georgia along the coast. High temps will be warm, peaking in the low/mid 90s. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Bermuda high pressure will remain in place through the middle of next week. Weak upper troughing to our west may support greater coverage of showers and tstms. Temperatures will be near normal. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Isolated SHRA/TSRA near the KSAV terminal will fizzle by mid evening, with the next chance of convection Thursday afternoon/evening near both KSAV and KCHS. But probabilities are low enough where no mention of SHRA/TSRA is required at this time. Thus VFR will prevail. Extended Aviation Outlook: Brief flight restrictions are possible during showers/thunderstorms at both KSAV and KCHS, mainly in the afternoon and evening hours this weekend. && .MARINE... Tonight: The axis of an elongated surface high will remain south of the coastal waters. The pressure pattern will yield S-SW winds as high as 13-018 kt throughout the night, veering slowly with time. Seas will hold around 2-3 ft. Thursday through Monday: Winds/seas are expected to remain below Small Craft Advisory levels through the period while Atlantic high pressure dominates the coastal waters. However, a slight pinching of the gradient could support wind gusts as high as 20-25 kts over northern SC waters Friday night. A weak front could approach the waters late weekend, but Atlantic high pressure will likely prevail early next week. In general, south/southwest winds will peak near 15- 20 kts over most waters. Seas will range between 1-3 ft through Thursday, then slowly build to 2-4 ft this weekend. Seas should slowly subside to 1-3 ft early next week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM...JRL AVIATION... MARINE...
Hazardous weather outlook, Jul 5, 4:51 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 451 PM EDT Wed Jul 5 2017 AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052- 062100- Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall- Evans-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 451 PM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Excessive Heat...Hot and humid conditions will prevail over much of the area Thursday afternoon with heat index values approaching 103 to 108 degrees. A Heat Advisory could eventually be needed during peak heating, mainly for areas along the I-95 corridor. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ350-352-354-374-062100- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm- 451 PM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 5, 7:59 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
759 PM EDT WED JUL 5 2017
GAZ116-137-138-060030-
Inland Liberty-Inland Bryan-Long-
759 PM EDT WED JUL 5 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
LONG COUNTIES...
At 759 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Stewart, moving northeast at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hinesville, Fort Stewart, Walthourville, Flemington, Allenhurst,
Gumbranch and Gum Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3173 8168 3196 8188 3211 8166 3192 8143
TIME...MOT...LOC 2359Z 235DEG 9KT 3196 8164
JMCThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:56 PM EDT | Special Weather Statement | CHS | Chatham | 49 min |
| Jul 5, 9:10 PM EDT | Special Weather Statement | CHS | Candler | 35 min |
| Jul 5, 9:30 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 32 min |
| Jul 6, 3:53 PM EDT | Special Weather Statement | CHS | Tattnall | 52 min |
| Jul 6, 4:02 PM EDT | Severe Thunderstorm Warning | CHS | Long, Tattnall | 28 min |
| Jul 6, 6:10 PM EDT | Special Weather Statement | CHS | Liberty | 50 min |
| Jul 6, 6:20 PM EDT | Special Weather Statement | CHS | Chatham | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.